Alert archive / Kentucky / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 110, NWS Louisville, KY

June 11, 2018Meade County, Kentucky; Harrison County, Indiana

NWS Louisville, KY issued this severe thunderstorm warning at Jun 11, 2018, 2:41 PM EDT for Meade County, Kentucky; Harrison County, Indiana. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 11, 2018, 2:41 PM EDT (18:41 UTC)
Expired
Jun 11, 2018, 3:04 PM EDT
In force
23 min
Issued by
NWS Louisville, KY
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Harrison County, IN, Meade County, KY

The radar

The Louisville radar (KLVX), 14 km from the middle of the area, began a volume at 18:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 6.7 hours before the alert went out and 212 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2018-06-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 694 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2018-06-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 64 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
694 J/kg
Mixed-layer CIN
-113 J/kg
Mixed-layer LCL
1001 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
64 m²/s²
0-3 km storm-relative helicity
50 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

503 
WUUS53 KLMK 111841
SVRLMK
INC061-KYC163-111915-
/O.NEW.KLMK.SV.W.0110.180611T1841Z-180611T1915Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Louisville KY
241 PM EDT MON JUN 11 2018

The National Weather Service in Louisville has issued a

* Severe Thunderstorm Warning for...
  Southern Harrison County in south central Indiana...
  Southeastern Meade County in central Kentucky...

* Until 315 PM EDT

* At 241 PM EDT, a severe thunderstorm was located over Brandenburg,
  moving southeast at 25 mph.

  HAZARD...60 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...Expect damage to roofs, siding, and trees. 

* Locations impacted include...
  Brandenburg, Muldraugh, Ekron, Mauckport, Laconia, Guston, New
  Boston, Rock Haven, Grahamton and Titus.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3811 8624 3803 8595 3800 8596 3800 8600
      3795 8599 3781 8605 3795 8636
TIME...MOT...LOC 1841Z 298DEG 20KT 3800 8622 

HAIL...<.75IN
WIND...60MPH
 
$$

RJS
2 follow-up statements
707 
WWUS53 KLMK 111856
SVSLMK

Severe Weather Statement
National Weather Service Louisville KY
256 PM EDT MON JUN 11 2018

INC061-KYC163-111915-
/O.CON.KLMK.SV.W.0110.000000T0000Z-180611T1915Z/
Harrison IN-Meade KY-
256 PM EDT MON JUN 11 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 315 PM EDT
FOR SOUTHEASTERN HARRISON AND SOUTHEASTERN MEADE COUNTIES...

At 255 PM EDT, a severe thunderstorm was located near Brandenburg,
moving southeast at 25 mph.

HAZARD...60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. 

Locations impacted include...
Brandenburg, Muldraugh, Ekron, Laconia, Evans Landing, New Boston,
Rock Haven, Grahamton, Hughes Landing and Buck Grove.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Report severe weather to local law enforcement, post your report to
the National Weather Service Louisville Facebook page, or tweet your
report using hashtag L, M, K, spotter.

Torrential rainfall is occurring with this storm, and may lead to 
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3804 8617 3803 8595 3800 8596 3800 8600
      3795 8599 3781 8605 3794 8626
TIME...MOT...LOC 1855Z 297DEG 22KT 3795 8609 

HAIL...<.75IN
WIND...60MPH
 
$$

RJS
488 
WWUS53 KLMK 111904
SVSLMK

Severe Weather Statement
National Weather Service Louisville KY
304 PM EDT MON JUN 11 2018

INC061-KYC163-111914-
/O.CAN.KLMK.SV.W.0110.000000T0000Z-180611T1915Z/
Harrison IN-Meade KY-
304 PM EDT MON JUN 11 2018

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN HARRISON AND
SOUTHEASTERN MEADE COUNTIES IS CANCELLED...
        
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning has
been cancelled.  However gusty winds are still possible with this
thunderstorm.

LAT...LON 3804 8617 3803 8595 3800 8596 3800 8600
      3795 8599 3781 8605 3794 8626
TIME...MOT...LOC 1901Z 298DEG 20KT 3793 8603 

$$

RJS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 11, 2:12 PM EDT, 29 minutes earlier.

Area forecast discussion, Jun 11, 2:12 PM EDT, 29 minutes before
Area Forecast Discussion
National Weather Service Louisville KY
212 PM EDT Mon Jun 11 2018

...Updated Aviation Discussion...

.Short Term...(Today and tonight)
Issued at 300 AM EDT Mon Jun 11 2018

...Increasing Risk of Localized Flooding...

Given the persistence of our current unsettled, humid pattern, the
primary weather impact today is likely to be localized flooding.
Some stronger thunderstorms will be possible as well, presenting
lightning and wind threats.

The last round of Sunday's convection is weakening in southern KY,
while the next round has been pushing ESE across central IL. This
next round is effectively riding the quasi-stationary boundary
draped just north of the Ohio River. A healthy 30 kt SW LLJ is
fueling this convection, with a moisture transport max nosing up
into it in south-central IL. A 20-25 kt westerly LLJ will be present
across north-central KY and southern IN as this activity attempts to
move in from the northwest. Will keep relatively higher PoPs north
of the WK/BG parkways through at least mid-morning. A slow weakening
trend seems most likely as the elevated storms move in between now
and dawn.

The area of showers with some rumbles of thunder should diminish or
move out of the area by late morning. This should delay
destabilization today and keep temperatures a bit cooler compared to
southern KY, which will likely begin the day dry. Nevertheless,
moderate instability of 1000-2000 J/kg MLCAPE is forecast to develop
by 21z. Given the convectively-induced shortwave troughing over the
region and an unknown number of outflow boundaries, scattered to
numerous thunderstorms are forecast to develop and could become
strong from mid-afternoon through the evening hours. The enhanced
wave is, however, still embedded in quite weak WNW flow aloft. Weak
mid-level lapse rates and only around 20 kts of deep layer shear
will remain limiting factors for severe weather.

PWATs will remain elevated up around 1.7 to 1.8 inches. Repeated
rounds of thunderstorms and any training will likely result in
additional flooding issues today. Current thinking is we'll see more
nuisance flooding than yesterday. The heavy rain threat isn't really
widespread enough to warrant a Flash Flood Watch at this point. And
with a lull expected after this morning's activity, will hold off
for now.

.Long Term...(Tuesday through Sunday)
Issued at 300 AM EDT Mon Jun 11 2018

Warm and humid pattern will continue through the coming week, with
plenty of diurnal convection expected on Tuesday under some weak
upper trofiness with plenty of low-level boundaries. Will carry a
likely POP even though coverage will only be scattered at any given
time.

Mid-week progression appears slower than previously advertised, so
will keep scattered storms in the forecast for Wednesday, but
tapering POPs downward across southern Indiana.

It now appears that our best chance for a dry day will be Thursday
as a bubble of sfc high pressure tries to nose into the Ohio Valley
from the north. However the ECMWF is not on board with this
solution, so given the lack of confidence will let a slight chance
ride through this time period. Friday will also be limited to slight
chance under upper ridging, but if the GFS is to be believed we
could be high and dry for a second day.

Weekend pattern looking a bit more progressive with the East Coast
low, which would then have more difficulty pushing any backdoor cold
front into the Ohio Valley. Will continue with low POPs, mainly for
hit-and-miss diurnal storms.

&&

.Aviation...(18Z TAF Issuance)
Issued at 205 PM EDT Mon Jun 11 2018

Typical summer conditions continue over the TAF sites. Shear is
weak, instability is moderate, and moisture is high. It doesn't take
much to develop showers and thunderstorms with this environment.
There is a slow moving front making its way south through central
Kentucky. This front will continue to initiate showers and
thunderstorms. Outflow boundaries from current showers could cause
other shower development. Confidence is high that showers and
thunderstorms are likely at the TAF sites, but confidence on
timing is much lower. Expect erratic winds. VFR conditions are
expected during most of the period, but conditions will
deteriorate during periods of heavy rainfall.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
IN...None.
KY...None.
&&

Short Term...EBW
Long Term...RAS
Aviation...KDW
Hazardous weather outlook, Jun 11, 3:38 AM EDT, 11 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service Louisville KY
338 AM EDT Mon Jun 11 2018

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-120745-
Orange-Washington-Scott-Jefferson-Dubois-Crawford-Perry-Harrison-
Floyd-Clark-Hancock-Breckinridge-Meade-Ohio-Grayson-Hardin-Bullitt-
Oldham-Trimble-Henry-Shelby-Franklin-Spencer-Anderson-Woodford-
Fayette-Bourbon-Nicholas-Nelson-Mercer-Jessamine-Larue-Marion-Boyle-
Garrard-Madison-Butler-Edmonson-Hart-Green-Taylor-Casey-Lincoln-
Logan-Warren-Simpson-Allen-Barren-Monroe-Metcalfe-Adair-Russell-
Cumberland-Clinton-
Including the cities of Paoli, Salem, Scottsburg, Madison, Jasper,
English, Tell City, Corydon, New Albany, Jeffersonville, Lewisport,
Hawesville, Hardinsburg, Brandenburg, Hartford, Leitchfield,
Elizabethtown, Shepherdsville, Louisville, La Grange, Bedford,
Milton, New Castle, Shelbyville, Frankfort, Georgetown, Cynthiana,
Taylorsville, Lawrenceburg, Versailles, Lexington, Paris, Carlisle,
Bardstown, Springfield, Harrodsburg, Nicholasville, Winchester,
Hodgenville, Lebanon, Danville, Lancaster, Richmond, Morgantown,
Brownsville, Horse Cave, Greensburg, Campbellsville, Liberty,
Stanford, Russellville, Bowling Green, Franklin, Providence,
Scottsville, Glasgow, Tompkinsville, Edmonton, Columbia, Jamestown,
Burkesville, and Albany
338 AM EDT Mon Jun 11 2018 /238 AM CDT Mon Jun 11 2018/

This hazardous weather outlook is for portions of south central
Indiana and Central Kentucky.

.DAY ONE...Today and Tonight.

Multiple rounds of thunderstorms will be capable of locally heavy
rain, gusty winds, and lightning. The heaviest rain should fall
across southern Indiana and north central Kentucky where localized
minor flooding issues could arise.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Thunderstorms are expected each day. Lightning, locally heavy rain,
and gusty winds will be the main threats. An enhanced potential for
flooding will continue into Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotters are requested to report any heavy rainfall amounts OR
flooding to the National Weather Service in Louisville.

EBW/RAS

In the hours before

Special weather statement, Jun 11, 2:30 PM EDT, 11 minutes before
Special Weather Statement
National Weather Service Louisville KY
230 PM EDT MON JUN 11 2018

INZ084-089-090-KYZ024-025-111900-
Crawford-Perry-Harrison-Meade-Breckinridge-
230 PM EDT MON JUN 11 2018

...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN HARRISON...SOUTH
CENTRAL CRAWFORD...SOUTHEASTERN PERRY...MEADE AND NORTHEASTERN
BRECKINRIDGE COUNTIES...

At 229 PM EDT/129 PM CDT/, a strong thunderstorm was located 10 miles
west of Brandenburg, moving southeast at 20 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Brandenburg, Webster, Irvington, Ekron, Mauckport, Alton, Laconia,
New Amsterdam, Guston and Roberta.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3799 8663 3817 8635 3811 8596 3779 8627
TIME...MOT...LOC 1829Z 296DEG 18KT 3802 8636

RJS

The office that day

Everything else NWS Louisville, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 11, 2:30 PM EDTSpecial Weather StatementLMKMeade30 min
Jun 11, 3:03 PM EDTSpecial Weather StatementLMKBullitt27 min
Jun 11, 3:26 PM EDTSpecial Weather StatementLMKBreckinridge, Hardin, Nelson34 min
Jun 11, 3:51 PM EDTSpecial Weather StatementLMKMercer, Washington24 min
Jun 11, 3:57 PM EDTSevere Thunderstorm WarningLMKGreen, Hart33 min
Jun 11, 4:02 PM EDTSevere Thunderstorm WarningLMKMercer, Washington28 min
Jun 11, 4:27 PM EDTSevere Thunderstorm WarningLMKHart33 min
Jun 11, 4:28 PM EDTSevere Thunderstorm WarningLMKBoyle, Garrard, Jessamine, Lincoln, Mercer47 min
Jun 11, 4:51 PM EDTSpecial Weather StatementLMKBoyle, Lincoln24 min
Jun 11, 4:55 PM EDTSevere Thunderstorm WarningLMKBarren, Green, Hart, Metcalfe35 min
Jun 11, 5:03 PM EDTSevere Thunderstorm WarningLMKGarrard, Lincoln, Madison42 min
Jun 11, 5:22 PM EDTSevere Thunderstorm WarningLMKAdair, Metcalfe38 min
Jun 11, 5:46 PM EDTSpecial Weather StatementLMKHancock29 min
Jun 11, 5:54 PM EDTSpecial Weather StatementLMKCumberland36 min
Jun 11, 6:04 PM EDTSevere Thunderstorm WarningLMKBreckinridge, Hancock26 min
Jun 11, 6:29 PM EDTSpecial Weather StatementLMKClinton46 min
Jun 11, 7:04 PM EDTSpecial Weather StatementLMKMeade26 min
Jun 10, 11:26 PM EDTSpecial Weather StatementLMKDubois34 min

Nearby

Severe Thunderstorm Warnings in Kentucky, 2018Severe Thunderstorm Warnings in Indiana, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.